Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High liver enzymes
Oct 17, 2005

pos for 22 years. My doctor stopped my meds after taking for 4-5 years.cd4 went down by half to 309 and viral load went up to over 50,000. tested liver 3 times and it is 179. she wants me to have an ultrasound and wants to start a new regimen. What has caused my liver enzymes to go so high. I was taking Zerit, epivere and Ziagen.

Response from Dr. Pierone

The list of possible causes of a jump in liver tests is fairly extensive, but there are some repeat offenders that are worth mentioning. The first is viral hepatitis infection and this usually can be readily ruled out with blood testing. Another possibility is drug induced toxicity. Sometimes HAART (especially triple nucleoside therapy) can produce mitochondrial toxicity that interferes with liver cell function. This may occur later in the course of therapy after years of cumulative exposure to ARVs. If the ultrasound is negative and liver tests remain high off therapy some clinicians would pursue a liver biopsy, but others would simply choose a different regimen. A nuke-sparing combination would be reasonable thing to do in a situation like yours. Thanks for posting and let us know how things turn out, good luck!



Previous
Pertussis (Whooping Cough) Booster
Next
Complications of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement